Tornadoes · United States · Idaho · 2005

F0 tornado, Carey, Idaho, May 5, 2005

This F0 tornado ran 0.4 miles across Blaine County on May 5, 2005, touching down at 7:51 PM MDT and reaching 50 yards wide. It killed nobody, and did $110,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 5, 2005
Touchdown
7:51 PM MDT (01:51 UTC)
Path length
0.4 miles (0.6 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$110,000
County
Blaine County
Touchdown point
43.300, -113.950
Lift-off point
43.300, -113.950
Record number
168

What the Weather Service recorded

Did damage to two wheel-line irrigation systems and two center pivot irrigation systems.

M & J Auto Body Repair shop had roof lifted off building. Top two rows of cinder blocks blew down and some away from structure. Adamson's Shell Service Station sustained minor roof damage. One trailer at MK Trailers was lifted by tornado and flew through the air across the road some 100 yards. Many homes lost roof shingles. Several metal road signs bent in half. Many large tree limbs twisted off and/or broken. Empty gas tank at the airport blown off stand. Power poles and lines downed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 00:51 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the tornado touched down at May 5, 2:30 PM MDT, 5 hours 21 minutes earlier.

Area forecast discussion, May 5, 2:30 PM MDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
230 PM MDT THU MAY 05 2005

.DISCUSSION...WET PATTERN TO CONTINUE FOR NEXT 7 DAYS.

UPPER 5H LOW HAS MOVED INLAND INTO CENTRAL CA. DEEP
SOUTHERLY FLOW AHEAD OF THIS LOW IS TRANSPORTING PLENTY OF MOISTURE
INTO CWA THIS AFTERNOON (NOTE: LOWER 50 DEWPTS ACROSS REGION). ONE WAVE
RACED NORTH ACROSS FCST/A THIS MORNING AND COOLED TEMPS SO AREA IS A
BIT SLOWER TO RECOVER WITH WARM TEMPS. HOWEVER...TEMPS SHOULD
RECOVER LATER THIS AFTERNOON AND WITH RADAR TRENDS SHOWING CONVECTION
DEVELOPING SOUTH AND WEST WOULD EXPECT CONVECTION TO BE WIDESPREAD
THIS EVENING. HAVE USED THE NAM MODEL FOR THE FIRST 48 HRS TO GET
TIMING OF CONVECTION/WAVES. MAIN THREAT FROM TSTMS SHOULD BE HEAVY
RAIN AND WIND GUSTS. 7H WINDS 30+KTS BUT NOT MUCH SHEAR. PRECIP
SHOULD GRADUALLY DIMINISH AFTER MIDNIGHT. UPPER LOW FCST TO MOVE TO
SOUTHEAST IDAHO BY FRIDAY NIGHT. SHOULD BE QUITE ACTIVE FRIDAY
AFTERNOON/EVENING AS 7H TROF APPROACHES AREA AND STALLS. CONVECTION WILL
CONTINUE WELL INTO THE EVENING BUT GRADUALLY DIMINISH AFTER
MIDNIGHT. WRAP-AROUND MOISTURE SATURDAY MORNING (DEPENDS ON HOW FAST
UPPER LOW MOVES EAST). SNAKE VALLEY WINDS WILL INCREASE DURING THE
AFTERNOON (SAT)WITH MODERATE SFC GRADIENT (20-30MPH). UPPER RIDGE WILL
BUILD INTO AREA FOR SATURDAY NIGHT AND SUNDAY ALTHOUGH WITH PLENTY
OF LOW-LEVEL MOISTURE DECIDED TO KEEP ISOL POPS ACROSS AREA. NEXT
UPPER LOW MOVES INTO THE COAST ON MONDAY AND SPREADS WARM FRONT
PRECIP INTO FORECAST AREA EARLY MONDAY MORNING. THIS UPPER LOW WILL
BE A SIMILAR PERFORMER WITH TRACK ACROSS SOUTHERN ZONES. THIS SYSTEM
MAY NOT HAVE QUITE AS DEEP MOISTURE/FETCH THAT THIS CURRENT SYSTEM
HAS. EVENTUALLY THIS SYSTEM WILL DEPART AREA WEDNESDAY NIGHT
(DEPENDING ON TIMING OF UPPER LOW). AS A RESULT...SCT/LIKELY POPS
THROUGH THE PERIOD. UPPER RIDGE BUILDS BACK INTO AREA ON THU.

WINTHER

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
Hazardous weather outlook, May 5, 6:00 AM MDT, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
600 AM MDT THU MAY 05 2005

IDZ017>025-031-032-061200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-
UPPER SNAKE HIGHLANDS-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-
CARIBOU HIGHLANDS-CACHE VALLEY/IDAHO PORTION-
WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
600 AM MDT THU MAY 05 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN AND SNOW
REPORTS.  THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Boise Airport, ID (KBOI), 00:00Z

1.9 hours before the tornado, 184 km from the path. May 6, 2005.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2005-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 502 joules per kilogram, CIN -9, lifted condensation level 1148 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Boise Airport, ID at 00:00Z on 2005-05-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 74 square meters per square second, 0 to 6 km bulk shear 33 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-9 J/kg
Surface CAPE
1070 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.0
0-3 km lapse rate
8.2 K/km

Open this sounding in Storm Lab

Boise Airport, ID (KBOI), 12:00Z

10.1 hours after it, 184 km from the path. May 6, 2005.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2005-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 36 joules per kilogram, CIN -31, lifted condensation level 879 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Boise Airport, ID at 12:00Z on 2005-05-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 30 square meters per square second, 0 to 6 km bulk shear 8 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-31 J/kg
Surface CAPE
15 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
8 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

The surface observations

Hailey - Friedman Memorial (SUN), 35 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:50 UTC62.644.6130° 9 kt1008.1VCSH
01:45 UTC55.442.8220° 12 kt291010.5TSRA
02:45 UTC46.446.4340° 8 kt1010.5VCSH
03:45 UTC46.444.6340° 8 kt1010.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Pocatello radar (KSFX), 105 km away, was scanning. The volume nearest the touchdown began at 01:49 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2005 tornado in IdahoEvery tornado in Idaho since 1950Warnings in force in Idaho nowThe forecast where you are

The other tornadoes of May 5, 2005

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 51:40 PM CDTF0Lake of the Woods, MN0.225$10,000
May 53:45 PM CDTF0Lake of the Woods, MN5.025
May 57:47 PM MDTF0Blaine, ID0.575$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.